Peripheral neuropathy associated with simvastatin has been reported. - GreenMedInfo Summary
Peripheral neuropathy associated with simvastatin.
J Neurol Neurosurg Psychiatry. 1995 May ;58(5):625-8. PMID: 7745415
Institute of Clinical Neurosciences, Royal Prince Alfred Hospital, Australia.
Four patients are described who developed sensorimotor neuropathy while being treated with simvastatin and had complete or partial resolution of clinical abnormalities after withdrawal of treatment. In one case onset was within days of commencing treatment, but in two cases symptoms did not develop for two years. The electrophysiological and pathological features of the neuropathy were those of axonal degeneration. Clinical evidence of proximal and distal weakness and muscle fasciculations and persistent abnormalities of sensory conduction after recovery suggest the possibility of toxic damage to anterior horn cells and dorsal root ganglia. Thirty eight other cases with symptoms suggestive of peripheral neuropathy have been reported to the Australian Adverse Drug Reactions Advisory Committee, 22 of whom recovered after cessation of treatment; in five cases there was recurrence after re-exposure to the drug. Simvastatin should be considered among the causes of peripheral neuropathy, and the drug should be withdrawn if patients receiving it develop muscle weakness or sensory disturbances.